A journal of healing

pink clouds 8-15

This post is going on a website for patients who have Psoriatic Arthritis. I am always trying to do advocacy for educating people about this disease, so I thought I would post it here too. Even practitioners do not understand PsA. Everyone thinks it is the same as osteoarthritis and it is very different. This disease attacks more than just joints like knees. It causes deterioration in places like your toes and spine. I have it in two places on my spine. But it also makes you depressed and feeling malaise. Part of that is losing your mobility and part of it is the chemicals of inflammation. But the arthritis or inflammation spreads to organs causing bad inflammation in them. If there is an “itisis” I have had it, pancreatitis and diverticulitis included. I had to have my gallbladder out because it became inflamed.

I am so grateful that there are things I can do to get better. Ten years ago, there were not so many choices for people who have Psoriatic Arthritis. Now there are many new medicines out there. I have tried many and Enbrel was my lifesaver for over 6 years. But my system turned on it and the biologic became impotent for me. I had to come off. I was able to do just about anything I wanted while I was on the drug. The really bad side effect for me was weight gain and charlie horses. I had charlies so bad and often at night that I became afraid to move. In sleep, I would clench a muscle and off it would go. But I kept giving myself my injection. I was in remission for several years.

Almost two years ago now, my doctor said I needed to switch. I went on Simponi. The drug scared me because it was so fragile. It had to be kept at a certain temperature and could not be shaken. One time they shipped it and the idiot delivery person put it on a porch where I could not see it. We never use that entrance in the winter. He had to climb up a very snow covered stairs to deliver it and it was hidden. The drug froze. It cost over $1500 a shot. I was on that drug for about ten months. It did not work great and I noticed I was having more trouble walking. It was like my hips joints where filled with silly putty. But my skin and scalp remained clear. I have psoriasis also.

Then in August, my blood pressure was way out of line. I had it read after I came back from vacation and the shot had been in me for two weeks. At that time it was 165 over 92. I felt terrible. My blood pressure is back to a consistent 120 over 80 or less. I also was having a reaction that I did not know was from the drug but when I stopped taking it, the reaction stopped. I was having horrible bowel issues to the point I could not drive to work without panic and on occasion having to stop in a park to relieve myself. My lowest point was once on the way in, I was in super trouble and I had to stop. There was a sheriff sitting in the parking lot. As I ran to the bathrooms, I found them locked up. I had to run to the other side of the building and squat. I did not know what I would have done if he came around. I probably would have gotten arrested.

The doctor took me off of that drug and put me on Cimzia. I was off everything for three months when I finally got the Cimzia shots. This was a real mess. I had to take two syringes and stick them in to my gut. That was not the hard or bad part. It really did not hurt at all. I am too fat for it to hurt. Within a few days, I had gained over five pounds. Nothing changed from what I was eating. I felt really funny, too but could not tell you why. It did nothing to help me either. Two weeks later, I took another series of shots. I felt instantly terrible. I was shaking, my mouth was dry and I was dizzy. I also continued to gain weight. The next day I took a glucose reading and it was 368. Oh crap.  I continued to monitor my glucose and it never went down below 250. It was very unusual for me to have supper high sugar. Anytime I ate something with sugar in it, my levels would sky rocket. One time I have a small piece of a Swedish Christmas coffee cake someone sent me. It was loaded with sugar and my reading was 385. I stopped consuming anything that had sugar. I stopped all bread and starches and anything with high carbs. This was Christmas when I normally bake and make cookies. I did not. But I also could not enjoy all the festivities going on either. It was very hard.

Eventually, in January I saw my GP and he put me on a low dose of Januvia at night. The bad side effect of this drug is insomnia. I wake up in the middle of the night and have anxiety attacks. I take a melatonin now and that seems to help and I sleep through the night. It has taken four more months but my glucose readings went back to normal. I still watch what I eat and I have learned to not miss bread so much. It was a pretty scary experience and you feel helpless when your sugar is uncontrolled. The one thing I do not want to add to my diagnosis is diabetes. But I stopped the Cimzia completely. I lost the weight which reached 11 pounds in one month.

I finally got in to see my rheumatologist. He was cool about it but also not overtly sympathetic. My skin is erupting and since he is a teaching professor, he always has a student with him. He was using my skin to show her how I have two different types of lesions. This was an issue early on because they had a hard time diagnosing me. But I have scalp and plague and inverse psoriasis, but I also get little red dot covered circles that look more like measles. I was actually diagnosed with Psoriatic Arthritis first.

My rheumy prescribed Otezla. At this point I am ready for anything. I can hardly walk for more than a short distance without pain. My knee gave out the other night. I was just standing in the kitchen and whomp; I almost went to the ground. I cannot sleep more than four hours before it becomes painful. I am tired cranky and turning into a lizard. I am ready for some help.

I saw the doctor on 2/19. He prescribed the starter pack and the maintenance Otezla. I can see it in the system we have called My Chart. About 7 days later, I emailed the office and said, hey, what is going on? They never put the prescription through. The Dr. also wrote it for  a small pharmacy that I use for normal drugs. This is a specialty drug and I use a specialty pharmacy. They apologized and sent the prescription out again and to the wrong pharmacy AND they never submitted it for approval or authorization from my insurance company. I had to call everyone back again. Finally the authorization  came through and I called the still wrong pharmacy and sure enough, they do not fill that level of drugs. So I email back to the Dr. office and then two days later they sent it out to the specialty pharmacy. I called the pharmacy and ….they need to get authorization and other verifications. This was Tues, March 1. Every afternoon, I called them and they said the same thing. They were checking on it and would expedite it, almost word for word. Friday I was at my wits end and again, they gave me the crock of crap about expediting it and would call me back. I never heard from them. This is day 17 and no drug.

Meanwhile, the inflammation had spread again into my bowels and I had a horrible weekend now capped with a major diverticulitis attack. I was so bad I thought I was going to have to go to the hospital. I will have to be careful what I eat and hopefully it will calm down. I have never had it so bad that I was passing blood. And all this is because of the inconsideration and lack of follow through from the Doctor and his staff to the pharmacy. No one cares anymore. I cannot imagine if this was life threatening and they were screwing around with the prescription what would happen.

I am also angry that I have this disease. I am angry because I want to be able to move. It seems incomprehensible that 17 years ago I was playing tennis three times a week and mowing my lawn and other physical activities. I have great hopes for this new drug, and also great fear. It causes diarrhea big time and depression. Yeah! But it also causes weight loss. I am not too worried about the depression because if I can start to feel better, I will be much happier. It is also spring and I am always my most cheerful then. The symptoms get better as your body adjusts. I am grateful for the hope of a better future with this product. I hope I am not being naive.

Advertisements

Comments on: "The wonderful world of medicine; the crappy customer service" (2)

  1. I hope this new drug works. You deserve to feel better. Xx💟

    Like

  2. Rising Hawk said:

    Certainly is a horrible situation. I sincerely hope you get some relief without all of the side-effects. Peace . . .

    Like

What do you think?

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: